Skip to main content
Log in

Einstein Metrics of Cohomogeneity One with \({\mathbb {S}}^{4m+3}\) as Principal Orbit

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript

Abstract

In this article, we construct non-compact complete Einstein metrics on two infinite series of manifolds. The first series of manifolds are vector bundles with \({\mathbb {S}}^{4m+3}\) as principal orbit and \({{\mathbb {H}}}{\mathbb {P}}^{m}\) as singular orbit. The second series of manifolds are \({\mathbb {R}}^{4m+4}\) with the same principal orbit. For each case, a continuous 1-parameter family of complete Ricci-flat metrics and a continuous 2-parameter family of complete negative Einstein metrics are constructed. In particular, \(\mathrm {Spin}(7)\) metrics \({\mathbb {A}}_8\) and \({\mathbb {B}}_8\) discovered by Cvetič et al. in 2004 are recovered in the Ricci-flat family. A Ricci flat metric with conical singularity is also constructed on \({\mathbb {R}}^{4m+4}\). Asymptotic limits of all Einstein metrics constructed are studied. Most of the Ricci-flat metrics are asymptotically locally conical (ALC). Asymptotically conical (AC) metrics are found on the boundary of the Ricci-flat family. All the negative Einstein metrics constructed are asymptotically hyperbolic (AH).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

References

  1. Bazaikin, Ya.. V.: On the new examples of complete noncompact Spin(7)-holonomy metrics. Siberian Mathematical Journal 48(1), 8–25 (2007)

    Article  MathSciNet  Google Scholar 

  2. Bérard-Bergery, L.: Sur de nouvelles variétés riemanniennes d’Einstein. In: Institut Élie Cartan, 6, volume 6 of Inst. Élie Cartan, pp. 1–60. Univ. Nancy, Nancy (1982)

  3. Buzano, M., Dancer, A.S., Wang, M.Y.: A family of steady Ricci solitons and Ricci flat metrics. Comm. in Anal. and Geom. 23(3), 611–638 (2015)

    Article  MathSciNet  Google Scholar 

  4. Besse, A.L.: Einstein Manifolds. Classics in Mathematics. Springer-Verlag, Berlin (2008)

  5. Böhm, C.: Non-compact cohomogeneity one Einstein manifolds. Bulletin de la Société Mathématique de France 127(1), 135–177 (1999)

    Article  MathSciNet  Google Scholar 

  6. Bryant, R.L., Salamon, S.M.: On the construction of some complete metrics with exceptional holonomy. Duke Mathematical Journal 58(3), 829–850 (1989)

    Article  MathSciNet  Google Scholar 

  7. Calabi, E.: A construction of nonhomogeneous Einstein metrics. Differential geometry (Proc. Sympos. Pure Math., Vol. XXVII, Stanford Univ., Stanford, Calif., 1973), Part 2, pp 17–24 (1975)

  8. Cvetič, M., Gibbons, G.W., Lü, H., Pope, C.N.: Cohomogeneity One Manifolds of Spin(7) and \(G_2\) Holonomy. Physical Review D 65(10) (May 2002)

  9. Cvetič, M., Gibbons, G.W., Lü, H., Pope, C.N.: New cohomogeneity one metrics with Spin(7) holonomy. Journal of Geometry and Physics 49(3–4), 350–365 (2004)

    Article  ADS  MathSciNet  Google Scholar 

  10. Chen, D.: Examples of Einstein manifolds in odd dimensions. Annals of Global Analysis and Geometry 40(3), 339–377 (2011)

    Article  MathSciNet  Google Scholar 

  11. Chi, H.: Cohomogeneity one Einstein metrics on vector bundles. PhD Thesis, McMaster University (2019)

  12. Chi, Hanci: Invariant Ricci-flat metrics of cohomogeneity one with Wallach spaces as principal orbits. Annals of Global Analysis and Geometry 56(2), 361–401 (2019)

    Article  MathSciNet  Google Scholar 

  13. Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. McGraw-Hill Book Company Inc, New York-Toronto-London (1955)

    MATH  Google Scholar 

  14. Dancer, Andrew, Swann, Andrew: Quaternionic Kähler manifolds of cohomogeneity one. International Journal of Mathematics 10(05), 541–570 (1999)

    Article  MathSciNet  Google Scholar 

  15. Dancer, A.S., Strachan, Ian AB.: Einstein metrics on tangent bundles of spheres. Classical Quantum Gravity 19(18), 4663–4670 (2002)

    Article  ADS  MathSciNet  Google Scholar 

  16. Dancer, A.S., Wang, M.Y.: Kähler-Einstein metrics of cohomogeneity one. Mathematische Annalen 312(3), 503–526 (1998)

    Article  MathSciNet  Google Scholar 

  17. Dancer, A.S., Wang, M.Y.: Non-Kähler expanding Ricci solitons. International Mathematics Research Notices. IMRN 6, 1107–1133 (2009)

    Article  Google Scholar 

  18. Dancer, A.S., Wang, M.Y.: Some New Examples of Non-Kähler Ricci Solitons. Mathematical Research Letters 16(2), 349–363 (2009)

    Article  MathSciNet  Google Scholar 

  19. Eschenburg, J.-H., Wang, M.Y.: The initial value problem for cohomogeneity one Einstein metrics. The Journal of Geometric Analysis 10(1), 109–137 (2000)

    Article  MathSciNet  Google Scholar 

  20. Foscolo, L., Haskins, M., Nordström, J.: Infinitely many new families of complete cohomogeneity one \({G}_2\)-manifolds: \({G}_2\) analogues of the Taub-NUT and Eguchi-Hanson spaces. arXiv:1805.02612 [hep-th] (May 2018)

  21. Gibbons, G.W., Page, D.N., Pope, C.N.: Einstein metrics on \(S^3,\;{ R}^3\) and \({ R}^4\) bundles. Communications in Mathematical Physics 127(3), 529–553 (1990)

    Article  ADS  MathSciNet  Google Scholar 

  22. Hitchin, N.: Harmonic Spinors. Advances in Mathematics 14(1), 1–55 (1974)

    Article  MathSciNet  Google Scholar 

  23. Hitchin, N.: Stable forms and special metrics. In: Global differential geometry: the mathematical legacy of Alfred Gray (Bilbao, 2000), vol. 288, pp. 70–89. Contemp. Math., Amer. Math. Soc., Providence, RI (2001)

  24. Jensen, G.R.: Einstein metrics on principal fibre bundles. Journal of Differential Geometry 8(4), 599–614 (1973)

    Article  MathSciNet  Google Scholar 

  25. Page, D.N., Pope, C.N.: Einstein metrics on quaternionic line bundles. Classical and Quantum Gravity 3(2), 249–259 (1986)

    Article  ADS  MathSciNet  Google Scholar 

  26. Reidegeld, F.: Exceptional holonomy and Einstein metrics constructed from Aloff-Wallach spaces. Proceedings of the London Mathematical Society 102(6), 1127–1160 (2011)

    Article  MathSciNet  Google Scholar 

  27. Swann, A.: Hyper-Kähler and quaternionic Kähler geometry. Mathematische Annalen 289(3), 421–450 (1991)

    Article  MathSciNet  Google Scholar 

  28. Verdiani, L., Ziller, W.: Smoothness Conditions in Cohomogeneity manifolds. arXiv:1804.04680 [math] (August 2020)

  29. Wang, M.Y.: Parallel spinors and parallel forms. Annals of Global Analysis and Geometry 7(1), 59–68 (1989)

    Article  MathSciNet  Google Scholar 

  30. Wang, M.Y.: Preserving parallel spinors under metric deformations. Indiana University Mathematics Journal 40(3), 815–844 (1991)

    Article  MathSciNet  Google Scholar 

  31. Wink, M.: Cohomogeneity one Ricci Solitons from Hopf Fibrations. arXiv:1706.09712 [math] (June 2017)

  32. Wang, J., Wang, M.Y.: Einstein metrics on \(S^2\)-bundles. Mathematische Annalen 310(3), 497–526 (1998)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

The author is grateful to McKenzie Wang for introducing the problem and his useful comment. The author would like to thank Cheng Yang for helpful discussions on dynamic system. The author would also like to thank Christoph Böhm and Lorenzo Foscolo for their helpful suggestions and remarks on this project. Lemma 6.5 is proven thanks to the inspiring discussion with Lorenzo Foscolo.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Hanci Chi.

Additional information

Communicated by P. Chrusciel.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Chi, H. Einstein Metrics of Cohomogeneity One with \({\mathbb {S}}^{4m+3}\) as Principal Orbit. Commun. Math. Phys. 386, 1011–1049 (2021). https://doi.org/10.1007/s00220-021-04092-0

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-021-04092-0

Navigation